Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Las Vegas, NV

September 7, 1998San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 7, 1998, 2:52 PM PDT for San Bernardino County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1998, 2:52 PM PDT (21:52 UTC)
Expired
Sep 7, 1998, 3:55 PM PDT
In force
63 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS1 KLAS 072151 RRA
SVRLAS
CAC071-072255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT MON SEP 7 1998


*  SEVERE THUNDERSTORM WARNING FOR
   WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 355 PM PDT

*  SOME LOCATIONS AFFECTED
   BARSTOW
   DAGGETT

AT 250 PM PDT RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
SOUTHEAST OF BARSTOW.  MOVEMENT WAS TO THE NORTHWEST AT 5 MPH.

STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL ARE LIKELY WITH
THIS STORM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:00 AM PDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 7, 9:00 AM PDT, 5 hours 52 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT MON SEP 7 1998

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL
CALIFORNIA AND NEVADA WILL SLOWLY WEAKEN TODAY. A STRONGER LOW
PRESSURE SYSTEM WILL APPROACH THE WEST COAST ON TUESDAY. THIS PATTERN
WILL KEEP A MOIST SOUTHERLY FLOW ACROSS THE REGION RESULTING IN A
CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
EARLY PART OF THIS WEEK.

DISCUSSION...MID AND UPPER LEVEL LOW OVER CA/NV ELONGATING N-S THIS
MORNING PER SATELLITE AND MODELS. 12Z RUC CONTINUES THIS TREND WITH
UPPER LEVEL LOW SHIFTING SLOWLY E WITH AXIS ALONG A WMC-DAG LINE BY
00Z. ETA/NGM SIMILAR WITH INCREASING UPPER DIVERGENCE NOTED THIS
AFTERNOON TO THE EAST OF THE UPPER TROUGH.  SEVERAL OTHER FACTORS
POINTING TO INCREASED THREAT TODAY FOR STRONG THUNDERSTORMS WITH
HEAVY RAIN. RUC/ETA/NGM ALL INDICATE THE INCREASING UPPER DIVERGENCE
WHILE RUC/NGM FORECASTING SIGNIFICANT 700-250 MB COUPLING ACROSS
ESMERALDA..NYE AND LINCOLN COUNTIES THIS AFTERNOON.  FARTHER
SOUTH...24 HOUR CHANGES IN DRA SOUNDING INDICATE A SLIGHT INCREASE IN
MOISTURE AND PRECIPITABLE WATER AND BETTER SPEED AND DIRECTIONAL
SHEAR IN THE 0-3 KM LAYER PER HODOGRAPH. MODIFIED SOUNDING RESULTS IN
-4 TO -6 LIFTED INDEX WITH AROUND 1500 J/KG CAPE.

NEGATIVE FACTORS FOR STORMS TODAY INCLUDE POSSIBILITY THAT
DIRECTIONAL SHEAR WILL DECREASE AND BE MORE N-S LATER TODAY (AS
TROUGH APPROACHES) AND CLOUDS COVER ACROSS SOUTH CENTRAL NEVADA COULD
HANG ON TO LIMIT HEATING.  HOWEVER...LOOKS LIKE A BETTER DAY FOR
STORMS (VERSUS SUNDAY) AND WILL MAKE WORDING CHANGES TO NV AND AZ
ZONES INDICATING THE THREAT FOR STRONGER STORMS AND INCREASE
PROBABILITIES SOME AREAS...ESPECIALLY ACROSS SOUTH CENTRAL NV ZONES.
WHILE STORMS TODAY COULD BE MORE EFFICIENT PRECIPITATION PRODUCERS
NOT CONFIDENT ON FLASH FLOOD WATCH BUT WILL BE WATCHING NV AND AZ
ZONES CLOSELY.

REMAINDER OF FORECAST UNCHANGED WITH SLY FLOW INCREASING AHEAD OF
INCOMING TROF ON TUE. MOISTURE MAY YET INCREASE AS SATELLITE
CONTINUES TO SHOW HIGH PRECIPITABLE WATER PLUME TO THE S ALONG GULF
OF CA. APPROACHING COLD FRONT AND TROF MAY ADD ADDITIONAL DYNAMICS TO
FOCUS STORMS. LAS 343. NEMETH

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.